Table of Contents
Mitochondria are small organs inside your cells. They help convert energy in the food you eat into energy your body uses to function. Like solar cells that convert sunlight into electricity, mitochondria are intracellular power plants that convert glucose (sugar) into usable energy. At the same time, lactic acid is made as a waste product. Normally, the body breaks down lactic acid and gets rid of it.
Certain HIV drugs in the nucleoside reverse transcriptase inhibitor (NRTI) class sometimes have negative side effects that may lead to liver problems. One such side effect is mitochondrial toxicity. In mitochondrial toxicity, the mitochondria are damaged and lactic acid is not broken down. This can cause levels of lactic acid to rise.
When higher than normal levels of lactate build up in your blood, this is called hyperlactatemia. The body can often cope with hyperlactatemia. If the levels of lactic acid become too high, a rare, but serious condition called lactic acidosis can occur.
Lactic acidosis can develop when your cells make too much lactic acid or when your liver is not working properly to get rid of it. Certain HIV drugs in NRTI class can sometimes cause these problems:
The symptoms of lactic acidosis include:
It is important to get in touch with your health care provider right away if you experience these symptoms. Because lactic acidosis can be fatal, it is best to identify and treat it early.
If your health care provider suspects that you have lactic acidosis, she or he will perform a physical exam to check for an enlarged liver and may order a CT scan or ultrasound of your liver. You will probably also have some blood tests done to measure your:
Treatment will depend on your symptoms and lab test results:
There is no proven treatment for lactic acidosis other than stopping the NRTIs that are causing it. In serious cases, hospitalization and supportive care, such as intravenous (IV) fluids and a machine to help you breathe, may also be needed.
Some health care providers recommend giving thiamine (vitamin B1), riboflavin (vitamin B2), L-carnitine, coenzyme Q, or vitamins C, E, and K to people with lactic acidosis, but these treatments have not been proven effective.
It is important that you not stop taking any HIV drugs without talking with your health care provider. If you are diagnosed with lactic acidosis, your health care provider can help you decide how to stop your HIV drugs, when to restart, and which ones to take when you go back on treatment. If you have only slightly elevated lactate levels and no symptoms, you may not need to change your HIV treatment regimen.
Certain factors put people at higher risk for lactic acidosis, including:
Because there is a connection between liver problems and lactic acidosis, it is important that your health care provider check your liver function while you are taking NRTIs, especially if you have a history of heavy alcohol use or a liver problem.
Many people on HIV drugs have elevated lactate levels. It usually does not cause any problems. For that reason, it is not recommended that lactate tests be done on a regular basis. However, if you experience any of the symptoms of lactic acidosis described above, tell your health care provider.
Although lactic acidosis can be life-threatening, it is also very rare. The point of learning about lactic acidosis is not to scare you. Rather, it is to help you be aware of important signs in your body that may indicate a serious problem. In this way, you will be better able to recognize symptoms of lactic acidosis, tell your health care provider right away, and get treatment if necessary.